Wyoming, 2023Winter Storm in Wyoming, January 26 to 29, 2023
January 26 to 29, 2023 · NWS RIW · 18 events in 18 counties and zones
A deep fetch of Pacific moisture from an atmospheric river and an Arctic Front dropping south combined to bring very heavy snow to much of western and central Wyoming. The heaviest snow fell across the western mountains, especially in the favored westerly flow upslope locations.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep fetch of Pacific moisture from an atmospheric river and an Arctic Front dropping south combined to bring very heavy snow to much of western and central Wyoming. The heaviest snow fell across the western mountains, especially in the favored westerly flow upslope locations. The highest snowfall amounts were in the Tetons, with the Jackson Hole Ski Resort reporting 47 inches of new snow. Portions of the Salt and Wyoming Range also picked up over 2 feet of new snow, with over a foot of new snow in the Bighorn Range and Wind River Range. In the lower elevations, over a foot of new snow fell in the Jackson Valley, Star Valley and Natrona County, with much of northern Wyoming seeing over 6 inches of new snow. The snow combined with gusty winds to produce widespread travel problems including the closure of several major roads for several days, disrupting commerce.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 26, 4:16 AM MST, 5 hours 44 minutes earlier.
Area forecast discussion, Jan 26, 4:16 AM MST, 5 hours 44 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
416 AM MST Thu Jan 26 2023
.DISCUSSION...(Today through Wednesday)
Issued at 238 AM MST Thu Jan 26 2023
A lot to talk about today. We continue to have some light snow
across the west but we are in a lull right now. Some snow showers
will continue across then west today. In addition, a bit of jet
energy will bring some snow to the east today but amounts look
light with the best forcing remaining to the west of the County
Warning Area. There is a bit of concern in Johnson County late
today though as the HRRR shows some banding developing. The other
models are drier so we will hold off on any highlights. Most other
areas should have a mainly dry day with gusty winds around Casper
and Buffalo for example.
Better forcing and deeper moisture will reach the western mountains
tonight and bring the start of some steadier snow once again. The
heavier snowfall rates may hold off until Friday though when the
area gets under the influence of some jet energy and a trough axis
approaches the area. Meanwhile, East of the Divide, most of the day
looks to remain dry as flow is largely of the downsloping variety.
The exception will the Bighorn Range where favorable upslope flow
will keep moderate to heavy snow going. We have hoisted a Winter
Storm Watch for the Bighorn Range with the expected snow and there
is a very good chance it will be upgraded sometime today.
An Arctic Boundary will begin to press toward the area of Friday
night into Saturday, and this will provide the lifting mechanism to
bring snow in earnest to areas East of the Divide. Here, there is
more uncertainty as to how much snow will fall. As with the
passage of many Arctic Fronts, the snow will be of the banded
variety and this far out, these bands are very difficult to nail
down. And different models have different solutions as to there
these will be. For now, few changes were made to amounts. However,
these are likely to change over the next few days so stay tuned.
Also, the Arctic air will drop into the area on Saturday East of
the Divide with many areas seeing morning highs or falling
temperatures through the day.
The ending time is also uncertain, some deterministic models, like
the GFS and some ensemble members show the snow ending for a time
Saturday night. Others show the snow lingering through Saturday
night. Meanwhile, on Sunday, additional snow may be possible, And
upper level low moving across the Desert Southwest will try to feed
some moisture northward to overrun the cold dome over the Cowboy
State. The uncertainty is how far north will it get since we will be
on the edge of it. For now, we kept it largely to south of the Owl
Creek Range and kept amounts on the light side until there is more
uncertainty. Almost all snow should end by Monday.
Now we turn our attention to how low will the temperatures go. At
this point, 700 millibar temperatures are not as cold the record
setting outbreak we had in December, bottoming out around minus 25
as opposed to minus 30. In addition, there will likely be more cloud
cover, especially through Monday that may but a lid of temperatures.
The coldest night would likely be Monday night with the clouds
breaking up and the lowest mid level temperatures. Widespread 40
below looks unlikely though. There could be some minus 30
temperatures East of the Divide though. Many areas probably won't
rise above zero Monday or even Tuesday.
Mainly dry weather should return for the middle of the week. There
are differences in the models though with the European bringing
ridging over the area through midweek, bringing strong inversions to
the valleys and basins. The GFS has more of a northwest flow pattern
with a couple of shortwaves moving through the west. Didn't take a
real close look at this given the concerns closer to now though.
So, to sum things up, we will have an active next few days with good
chances for snow and frigid temperatures. The confidence is high in
the following, very heavy snow in the west, likelihood of snow East
of the Divide and frigid temperatures moving in this weekend and
sticking around into the early next week. Confidence is still low on
placement of the snow East of the Divide as well as timing of the
ending of the snow.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 414 AM MST Thu Jan 26 2023
West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals.
For KBPI, KPNA, and KRKS, VFR conditions prevail through most of the
TAF period. Snow moving into the area begins to impact those sites
after 03Z; have left it mainly as VCSH for now as confidence in
exact timing is low. KJAC sees snow arrive sooner, with VCSH through
the beginning of the period and a prevailing snow group by 18Z.
Exact timing of heavier snow starting is a bit difficult at this
time, but once snow begins at KJAC, it will continue through the TAF
period and beyond. Gusty winds for all sites, except KJAC, Thursday
afternoon, with 30 to 40 knot gusts.
East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals.
VFR conditions to begin, with snow chances moving in for all sites,
except KLND and KRIW, by around 17Z. Better snow chances begin for
KLND and KRIW after the TAF period. Gusty winds for KCOD and KCPR
Thursday morning and afternoon, with gusts up to 40 knots possible.
Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.
&&
.FIRE WEATHER...
Issued AT 238 AM MST Thu Jan 26 2023
Snow showers will continue across the north today and west today but
amounts should remain on the light side. Steadier snow will return
to the west tonight and especially Friday and the spread East of the
Divide later Friday into Friday night. A gusty wind will occur in
the Lee of the Absarokas and in portions of Johnson, Sweetwater and
Natrona Counties today. Relative humidity will remain above
critical.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from this afternoon through Sunday morning
for WYZ001-002-008-009-012-013-023-024.
&&
DISCUSSION...Hattings
AVIATION...Wittmann
FIRE WEATHER...Hattings
Hazardous weather outlook, Jan 26, 2:48 AM MST, 7 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
248 AM MST Thu Jan 26 2023
WYZ001>020-022>030-271400-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
248 AM MST Thu Jan 26 2023
...Numerous Winter Storm Watches in effect for Western Wyoming
and the Bighorn Range from tonight through Sunday Morning...
This Hazardous Weather Outlook is for Western and Central
Wyoming.
.DAY ONE...Today and Tonight.
Snow likely over the northern and western mountains.
Snow possible in Johnson County.
Gusty winds at times over southern portions, Johnson and Natrona
counties, the Cody Foothills and the Upper Wind River Basin.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Friday through Monday...Snow will continue over northern and
northwestern portions Friday, becoming widespread across the area
Saturday. This activity will remain possible through Monday. Much
colder temperatures starting Saturday. High temperatures Monday
and Tuesday may remain below zero East of the Continental Divide.
All areas will see temperatures 20 to 30 degrees below normal.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions, according to standard operating procedures.
Winter Storm, Bighorn Mountains West
- When
- January 26, 10:00 AM MST to January 28, 5:00 PM MST
- Where
- Bighorn Mountains West forecast zone
- Reported by
- SNOTEL
- Coordinates
- 43.695, -107.538 (the zone’s center; the record gives no point)
Heavy snow fell in the western Bighorn mountains, with a maximum amount of 21 inches.
Winter Storm, Bighorn Mountains Southeast
- When
- January 26, 12:00 PM MST to January 28, 5:00 PM MST
- Where
- Bighorn Mountains Southeast forecast zone
- Reported by
- SNOTEL
- Coordinates
- 43.635, -107.022 (the zone’s center; the record gives no point)
Up to 13 inches of new snow fell in the eastern Bighorn Range.
Winter Storm, Yellowstone National Park
- When
- January 26, 3:00 PM MST to January 28, 9:00 PM MST
- Where
- Yellowstone National Park forecast zone
- Reported by
- SNOTEL
- Coordinates
- 44.228, -110.089 (the zone’s center; the record gives no point)
Over a foot of snow fell in the higher elevations of Yellowstone Park, with a maximum amount of 19 inches near the east entrance of the park.
Winter Storm, Teton & Gros Ventre Mountains
- When
- January 26, 3:00 PM MST to January 29, 12:00 AM MST
- Where
- Teton & Gros Ventre Mountains forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 43.002, -109.948 (the zone’s center; the record gives no point)
Very heavy snow fell in portions of the Tetons. All observation sites reported over a foot of new snow. The highest amount was measured at the summit of the Jackson Hole Ski Resort where 47 inches of new snow was reported.
Winter Storm, Jackson Hole
- When
- January 26, 3:00 PM MST to January 29, 12:00 AM MST
- Where
- Jackson Hole forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.100, -110.623 (the zone’s center; the record gives no point)
Snowfall amounts around the Jackson Valley generally ranged from 7 inches in the town of Jackson to 16 inches at Moose.
Winter Storm, Northeast Johnson County
- When
- January 26, 6:00 PM MST to January 28, 9:00 PM MST
- Where
- Northeast Johnson County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.039, -106.585 (the zone’s center; the record gives no point)
Snowfall amounts around northern Johnson County ranged from 7 to 11 inches. The heavy snow and gusty wind brought the closure of Interstates 25 and 90.
Winter Storm, Star Valley
- When
- January 26, 8:00 PM MST to January 29, 12:00 PM MST
- Where
- Star Valley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.264, -110.656 (the zone’s center; the record gives no point)
New snowfall amounts around the Star Valley ranged from 9 inches at Afton to 23 inches near Thayne.
Winter Storm, Salt River & Wyoming Ranges
- When
- January 26, 8:00 PM MST to January 29, 12:00 PM MST
- Where
- Salt River & Wyoming Ranges forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.516, -110.286 (the zone’s center; the record gives no point)
Most reporting sites in the Salt and Wyoming Range reported over a foot of new snow, with a maximum of 28 inches of new snow at Blind Bull Summit.
Winter Storm, Upper Wind River Basin
- When
- January 26, 8:00 PM MST to January 29, 12:00 PM MST
- Where
- Upper Wind River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
Snowfall amounts of 4 to 6 inches around Dubois, with gusty winds causing blowing and drifting snow.
Winter Storm, Southeast Johnson County
- When
- January 26, 9:00 PM MST to January 28, 9:00 PM MST
- Where
- Southeast Johnson County forecast zone
- Reported by
- Department of Highways
- Coordinates
- 44.039, -106.585 (the zone’s center; the record gives no point)
Heavy snow and gusty wind brought the closure of Interstate 25.
Winter Storm, Absaroka Mountains
- When
- January 27, 12:00 AM MST to January 28, 9:00 PM MST
- Where
- Absaroka Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 43.760, -108.887 (the zone’s center; the record gives no point)
Heavy snow fell in portions of the Absarokas, with a maximum amount of 20 inches of new snow to the west of Sunlight Basin.
Winter Storm, Wind River Mountains West
- When
- January 27, 6:00 AM MST to January 28, 9:00 PM MST
- Where
- Wind River Mountains West forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.904, -109.273 (the zone’s center; the record gives no point)
New snowfall amounts in the western Wind River Range generally ranged from 12 to 16 inches.
Winter Storm, Upper Green River Basin Foothills
- When
- January 27, 6:00 AM MST to January 29, 12:00 PM MST
- Where
- Upper Green River Basin Foothills forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.767, -109.915 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 6 inches around Pinedale to around a foot near Bondurant.
Winter Storm, Casper Mountain
- When
- January 27, 3:00 PM MST to January 29, 3:00 PM MST
- Where
- Casper Mountain forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
The SNOTEL sites on Casper Mountain reported 12 to 15 inches of new snow.
Winter Storm, Natrona County Lower Elevations
- When
- January 27, 5:00 PM MST to January 29, 3:00 PM MST
- Where
- Natrona County Lower Elevations forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
Heavy snow fell across much of Natrona County, with the highest amounts in the foothills of Casper Mountain where 17 inches of snow fell. Snowfall amounts generally decreased to the north and west of Casper. The heavy snow resulted in the closure of Interstate 25 and US 20 26 for several hours.
Winter Storm, Cody Foothills
- When
- January 27, 6:00 PM MST to January 29, 6:00 AM MST
- Where
- Cody Foothills forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.521, -109.588 (the zone’s center; the record gives no point)
A trained spotter reported 6 inches of snow near Meeteetse.
Winter Storm, Southeast Big Horn Basin
- When
- January 27, 8:00 PM MST to January 29, 12:00 PM MST
- Where
- Southeast Big Horn Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.905, -107.683 (the zone’s center; the record gives no point)
A trained spotter reported 11 inches of new snow north of Ten Sleep. Snowfall amounts dropped to under 6 inches further west.
Winter Storm, Southwest Big Horn Basin
- When
- January 27, 8:00 PM MST to January 29, 8:00 AM MST
- Where
- Southwest Big Horn Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.719, -108.442 (the zone’s center; the record gives no point)
A trained spotter reported 8.5 inches of new snow near Lucerne. Six inches of snow was reported in Thermopolis.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in Wyoming, January 26 to 30, 20231 death · 40 injured · 10 events
- Winter Storm and Extreme Cold in Montana, January 26 to 30, 202327 events
- Winter Storm in Montana, January 26 to 28, 202323 events
- Extreme Cold in Idaho, January 26 to 31, 202317 events
- Winter Storm and Winter Weather in Idaho, January 26 to 29, 202312 events
- Winter Weather in Pennsylvania, January 26 to 27, 20231 injured · 2 events
- High Wind and Strong Wind in California, January 26, 202381 kt wind · 9 events
- Extreme Cold and Heavy Snow in Utah, January 26 to 31, 20238 events
- High Wind in Montana, January 26, 202357 kt wind · 7 events
- Heavy Snow and Winter Weather in Colorado, January 26 to 28, 20237 events
- High Wind in Montana, January 26, 202358 kt wind · 5 events
- High Wind in Wyoming, January 26 to 27, 202371 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1078166, 1078169, 1078180, 1078188, 1078189, 1078167, 1078171, 1078172, 1078768, 1078226, 1078183, 1078184, 1078186, 1078176, 1078174, 1078228, 1078190, 1078229.